Some women report that vitamin and herbal supplements are helpful in managing menopausal symptoms. For instance, phytoestrogens -- naturally occurring compounds in certain plants, herbs and seeds -- are similar in chemical structure to estrogen and produce estrogen-like effects.
Soy products (tofu, tempeh, soy milk, soy burgers and roasted soy nuts), certain herbs (red clover) and legumes (chickpeas, lentils and various kinds of beans) contain specific types of phytoestrogens called isoflavones. These are healthy foods that are excellent sources of protein and calcium and can be added to your diet.
Some studies show that the isoflavones (weak, plant-derived estrogens) in soy foods and dietary supplements can reduce mild hot flashes. But most studies show they are no more effective than a placebo. Talk to your doctor before taking any form of isoflavones.
Black cohosh has been widely used in Europe for the treatment of hot flashes, and it has become more popular among U.S. women who want something to curb their hot flashes. The supplement's safety record is good, but there is no real good research supporting its effectiveness in treating menopausal symptoms. Talk to your doctor about black cohosh before taking any form of the supplement.
There is also no scientific evidence to support the effectiveness of evening primrose oil, ginseng, kava, licorice, sage and dong quai root. Discuss any herbal or vitamin supplements you are considering taking with your healthcare professional. Bear in mind that studies related to their effectiveness are sparse, and the U.S. Food and Drug Administration doesn't oversee the production of supplements and does not require manufacturers to prove their products are safe. Also be aware that high doses of certain vitamins and herbal supplements can be dangerous. For example ephedra used in some weight-loss products has potentially serious side effects. Mixing herbal supplements with some prescription drugs can also be dangerous. So again, be sure to tell your healthcare professional everything you take.
More Answers from HealthyWomen